Jump to content

Free Personalized Advice
 Take the Quiz »
x
Photo

Advice On Starting Accutane Vs Spiro

accutane spiro cystic

6 replies to this topic

#1 MissStarz

MissStarz

    New Member

  • Members
  • Posts & Likes
    Posts: 23
    Likes: 1
About Me
  • Gender:Female
  • Location:NJ
  • Joined: 02-January 13

Posted 09 January 2013 - 04:03 PM

Hello I'm new on here was wonder if anyone could maybe give me any words of advice or suggestions. Sorry in advance for the long post. So I'm a 34 year old white female with mild to moderate persistant acne biggest issue being cystic flares. I have had acne since about 13. I have been on birth control since I was about 15 initally for ance. I have also tried: Differin (broke out in rash), Retin A Micro (horrible red burn on face), Duac, Benzaclin, Tazorac, Ventlin, Sulfur Pads, Doxy, Minocycline (which has worked the best), Proactive and various million other over the counter.

So the delima is my ance was generally controlled by the Minocycline and Proactive and Duac. But I have been on the Mino antibiotics for about 4 years without too much break because as soon as I stop the ance comes back and then the cysts. The Mino was causing constant yeast infections and I believe possible IBS-D symptoms I had been going through horribly for the past year or so.. When I stopped taking the Mino almost all my stomach problems cleared. Coinsiednce? Don't know for sure. Curious has anyone else had this problem from long term antibiotic use? I'm convinced its killing off all the good bacteria.

So brings me to this site my Derm and I had discussed Spiro and Accutane. She has recommended Accutane knowing my history. I'm am about 125 lbs. She suggest 5 or 6 months starting at 10mgs and increasing to 20 then ending with 30 or possible 40 if needed. Or I could maybe do 6 to 8 months on 20mgs. Her experience is the 1st well is less likely for acne to return. She wasn't too familar with prescribing Spiro. I went for a 2nd opinion just to be safe with another well respected derm and he basically said the same (his reccomendation was about 10 to 20mgs) thing although he said no harm in trying Sprio first while I decide if I wanna do Accutane and see. So I'm currently on day 3 of 50mg Spiro but being I'm already on BC I dunno if my acne is hormonal, I never get a period because I take birth control straight though to control my migraines. Every time I would get my period I would get a 3 day migraine :(

So if anyone has read this far.. ha Would you suggest staying on the Spiro for a while or just going for the Accutane? Low dose or just reg moderate dose?

Thanks and I wish everyone best success on their journey here :)

#2 BMarieWantsNoAcne

BMarieWantsNoAcne

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 288
    Likes: 42
About Me
  • Gender:Female
  • Joined: 04-November 12

Posted 09 January 2013 - 04:47 PM

Both are going to take time to work... I would say try Spiro and see how that works. From what I've heard, there aren't really any side effects, so it's safer. That being said, it is a long term drug, while Accutane is for about 6 months. I would go for which ever makes you feel better. I personally am trying Accutane, but hadn't heard of Spiro until after I started.

#3 MissStarz

MissStarz

    New Member

  • Members
  • Posts & Likes
    Posts: 23
    Likes: 1
About Me
  • Gender:Female
  • Location:NJ
  • Joined: 02-January 13

Posted 09 January 2013 - 05:04 PM

Thank BMarie! Yes I figured I would at least give it a try I'm hoping the Spiro doesn't increase my migraines because it is a hormonal med but I heard if you drink a lot of water it helps. I am very discouraged about being on something again long term but am a bit scared of some of the Accutane stories although I do know 2 ppl currently on Accutane that are having good results! I wish u great results. Keep me posted I'm curious Thanks!!

#4 mdp703

mdp703

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 121
    Likes: 8
About Me
  • Gender:Female
  • Joined: 12-August 05

Posted 09 January 2013 - 05:22 PM

I'm in a very similar position to you. I am 30 years old, had acne since 15. I've tried everything. Minocycline worked in the past, but I am currently taking it along with differin and am only having limited success. I entered into a similar discussion with my derm regarding birth control vs accutane. She gave me the same advice. She said birth control will likely help but as soon as I want to come off of it (I want kids in the near future) that I will more than likely relapse. She feels accutane gives me the best chance at not having a relapse - however it means taking a higher dose so that I reach a certain cumulative dose over the course of 3 to 6 months. I'm not sure exactly what that will amount to, but she was looking at starting me at 40mg. I am giving my current regimen another four weeks and if I haven't seen more improvements, I will either start accutane or birth control.

#5 BMarieWantsNoAcne

BMarieWantsNoAcne

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 288
    Likes: 42
About Me
  • Gender:Female
  • Joined: 04-November 12

Posted 09 January 2013 - 06:15 PM

The longer I'm on Tane, it seems like the more people I meet who have been on it. I currently know of 4 people who have been on it and are just fine now. That helps a lot. I was kind of freaked out about the side effects at first, but once again, the longer I'm on it the less I think about it.

I am wondering if my acne is hormonal though. It recently became very bad when I was going through a lot of changes. I am thinking about trying Spiro if Accutane doesn't work (everyone has their doubts). With how bad my acne is, my derm told me birth control wouldn't clear me up. It might help a little, and she did recommend it as the icing on the cake, but she said it wouldn't do too much to help.

I do have a log if you would like to follow along. :)

#6 MissStarz

MissStarz

    New Member

  • Members
  • Posts & Likes
    Posts: 23
    Likes: 1
About Me
  • Gender:Female
  • Location:NJ
  • Joined: 02-January 13

Posted 09 January 2013 - 09:06 PM

Hi MDP I feel your frustrations.. I actually like the Mino but the side effects of taking antibiotics for years straight was just not cutting it anymore for me. If you have never tried birth control that may help. You can discuss with your OBGYN how long it will take after stopping the pills to try and get pregnant. But if not most Accutane goes by weight although I have been researching until I'm blue in the face, if I do go on Accutane I believe I will try the lower dosage maybe 20 to max 30 mg a day. I found this page helpful https://www.ncbi.nlm...pubmed/21114478 . Seems recent study has shown good results for lower dose but only with moderate ance.

BMarie that would be great! I'm new where can I find your log at? Thanks!!

#7 BMarieWantsNoAcne

BMarieWantsNoAcne

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 288
    Likes: 42
About Me
  • Gender:Female
  • Joined: 04-November 12

Posted 09 January 2013 - 09:21 PM

This should be the link for it. I always use the mobile site with my kindle fire, so sometimes things don't show up right. If not, it's called Accutane-I Believe In You. :)

http://www.acne.org/...26#entry3300026




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users